South Carolina, 2007

Hail in South Carolina, May 3, 2007

May 3, 2007 · NWS CAE · 4 events in 2 counties and zones

Frontal boundary drifted south into Northern SC and produced some thunderstorms that generated golf ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Frontal boundary drifted south into Northern SC and produced some thunderstorms that generated golf ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 3, 1:27 PM EST, 43 minutes earlier.

Area forecast discussion, May 3, 1:27 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
227 PM EDT THU MAY 3 2007

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTH TODAY AND BECOME NEARLY
STATIONARY ACROSS THE AREA TONIGHT. THIS WILL RESULT IN MOSTLY
CLOUDY SKIES AND A CHANCE OF SHOWERS TONIGHT THROUGH SUNDAY MORNING.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT IS CURRENTLY PUSHING SLOWLYH SOUTH THROUGH NORTH
CAROLINA EARLY THIS AFTERNOON AND IS BEARING DOWN ON CHARLOTTE AT
1 PM. THE FRONT WILL MOVE INTO CENTRAL SOUTH CAROLINA OVERNIGHT
AND THERE WILL BE A CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS
WITH THE FRONT.
&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
SOME UNCERTAINTY AS TO HOW FAR SOUTH THE FRONT WILL PUSH. CURRENT
THINKING IS THAT FRONTAL BOUNDARY WILL REMAIN OVER THE CWA INTO
SATURDAY NIGHT SO CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE SHORT TERM. INCREASED CLOUDINESS WITH THE
FRONT WILL RESULT IN COOLER TEMPERATURES THAN THE 90S WE HAVE SEEN
THE PAST COUPLE OF DAYS. EXPECT HIGHS IN THE LOWER 70S NORTH AND
LOWER 80S SOUTH ON FRIDAY AND LOWER TO UPPER 70S NORTH TO SOUTH ON
SATURDAY. MINS AROUND 60.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
FRONT WILL FINALLY PUSH WELL SOUTH OF THE AREA ON SUNDAY AS UPPER
FLOW IS NORTHERLY. WLLL HAVE SLIGHT CHANCE TO CHANCE POPS SUNDAY
MORNING DECREASING THROUGH THE DAY. HIGH PRESSURE WILL THEN BUILD
OVER THE SOUTHEASTERN US THROUGH THE REMAINDER OF THE LONG TERM
KEEPING THINGS DRY. MAXS AND MINS WILL BE WITHIN A FEW DEGREES OF
NORMAL THROUGH THE PERIOD.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
MID TO HIGH LEVEL CLOUDINESS STREAMING ACROSS THE REGION. A BACK
DOOR COLD FRONT WILL MOVE THROUGH TAF LOCATIONS AROUND 00Z. AS FRONT
PASSES...WILL EXPECT CEILINGS TO DECREASE DURING THE EVENING HOURS
AND OVERNIGHT. SOME PATCHY FOG MAY DEVELOP OVERNIGHT AND TOWARD
MORNING. CHANCE OF SHOWERS AND TSTORMS THIS EVENING BUT NOT
EXPECTING TO AFFECT THE TAF LOCATIONS. VSBYS WILL AT TIMES DROP TO
3-5SM IN HZ AND BR. EXPECT MAINLY VFR CONDITIONS FOR THE CSRA TAFS
KAGS AND KDNL FOR THE PERIOD WITH MVFR CONDITIONS DEVLOPING THIS
EVENING ACROSS THE MIDLANDS. WITH FRONT REMAINING STATIONARY OVER
SC...CLOUD COVER SHOULD HOLD THROUGH THE REMIANING PORTION OF THE
TAF PERIOD.

FRIDAY NIGHT THROUGH MONDAY...EXPECT MIXED VFR AND MVFR CONDITIONS
FRIDAY NIGHT THROUGH SUNDAY WITH SCATTERED RAIN SHOWERS AND
THUNDERSTORMS. NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, May 3, 4:02 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
502 AM EDT THU MAY 3 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-041000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
502 AM EDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 112 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Chesterfield

When
May 3, 2:10 PM EST to 2:20 PM EST
Where
Chesterfield County, 5 mi WSW of Patrick
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
34.542, -80.131

Park Service reported 3/4 inch hail.

Hail, Chesterfield

When
May 3, 2:19 PM EST to 2:29 PM EST
Where
Chesterfield County, 5 mi NE of Mc Bee
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.521, -80.188

Sheriff reported golf ball size hail on Ruby Hartsville road.

Hail, Chesterfield

When
May 3, 3:35 PM EST to 3:40 PM EST
Where
Chesterfield County, 3 mi S of Patrick
Measured
1.75 in hail
Reported by
Post Office
Coordinates
34.527, -80.050

Patrick Post Office reported golf ball size hail between Patrick and Hartsville on hwy 102.

Hail, Lancaster

When
May 3, 5:30 PM EST to 5:35 PM EST
Where
Lancaster County, 7 mi NE of Kershaw
Measured
0.75 in hail
Reported by
Public
Coordinates
34.622, -80.493

Public reported 3/4 inch hail at Flat Creek road and hwy 265, and Midway Crossroads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyWarnings in South Carolina, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19331, 19329, 19333, 19334.